Login
Password

Forgot your password?

Anti-depressant Withdrawal: What Do I Do When My Depression Symptoms Return?

By Edited Dec 4, 2016 0 0

Many people who suffer depression take anti-depressants to help alleviate some of the symptoms of depression. When some individuals stop their anti-depressant medications, depression symptoms may return.

Many do not know what to do, and they resume taking their anti-depressants after a few weeks, unable to tolerate the withdrawal symptoms and worsening mood.

The most popular modern medication for depression are SSRI, and SSNRI which help to influence the neurotransmitter in the brain such as serotonin, norephinephrine, and dopamine.

Some of the most popular drugs are Prozac, Zoloft, Paxil, Celexa, Effexor, Wellbutrin, and Lexapro. Many physicians prescribe the medications very quickly nowadays, so the public is very familiar with these drugs.

Many people who struggle with depression take varying doses of anti-depressants to treat depression symptoms. Many have taken these medications for years, and lives have been saved from the throes of mental depression.

When individuals who struggle with depression stop taking their anti-depressants, there are many withdrawal symptoms that can occur.

Many people get bad headaches, anxiety, insomnia, physical aches, among many others. "Brain-zaps" are electrical impulses that many experience after withdrawing from their anti-depressants.

Some of the aforementioned medications have shorter half-lives, and leave the system very rapidly, causing very acute withdrawal symptoms. These seem to be the most difficult medications to withdraw from.

Others have longer half-lives and although withdrawal symptoms can occur, these are usually not as severe.

The problem with anti-depressant withdrawal is that each medication seems to have its' own withdrawal profile. After visiting the depression forums, it also seems that each individual has a different set of withdrawal symptoms for any given medication.

It seems as though some people have very mild withdrawal symptoms for a short period of time, and others go for months with continued withdrawal symptoms, and have increased depression symptoms immediately.

After a month or two, many people are also reporting a return of depression symptoms that make it almost intolerable to stay off of the medication.

When this happens, many individuals do not know what to do, and they go back on their prescribed drug to avoid feeling bad again.

Because little is known about the long-term effects of anti-depressant medications, it is unknown whether or not the actual depression has returned or that it just may take time for the person's brain chemistry to return to normal.

Because it feels as though the depression has returned, many people have a very hard time getting off, and then staying off of anti-depressant medications.

When depression symptoms return it is hard to cope with life stressors, especially when a person knows how much better they felt while taking their medication.

After doing much research, there does not seem to be any easy answers regarding this manner.

The best recommendation is to do whatever you can to take care of yourself while you are withdrawing from your anti-depressant medications.

This means a commitment to a healthy diet, a regular exercise program, lots of fluids, and getting a good night sleep.

Many have reported that certain supplements and amino acids have helped them when depression symptoms returned.

5htp, omega-3 fish oil, sam-e, St. Johns Wort, and B-Vitamins have been shown by some people to help regulate their mood and diminish the effects of anti-depressant withdrawal.

The best recommendation is to see your physician immediately to discuss options regarding your current situation.

If you do not want to go back on anti-depressants, tell this to your doctor, and discuss other available options.

In addition, there is plenty of research on natural remedies for depression on the internet. If this author can recommend anything, it would be to do your due diligence and become truly educated on the subject.

You are wished the best of luck in your journey to reduce your depression symptoms and live a joyful and content life.

Advertisement
Advertisement

Comments

Add a new comment - No HTML
You must be logged in and verified to post a comment. Please log in or sign up to comment.

Explore InfoBarrel

Auto Business & Money Entertainment Environment Health History Home & Garden InfoBarrel University Lifestyle Sports Technology Travel & Places
© Copyright 2008 - 2016 by Hinzie Media Inc. Terms of Service Privacy Policy XML Sitemap

Follow IB Health